Wyoming, 2008

High Wind in Wyoming, December 9 to 10, 2008

December 9 to 10, 2008 · NWS RIW · 1 event in 1 county or zone

A strengthening pressure gradient generated strong west winds across the Absaroka Range. A few locations experienced gusts over 70 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strengthening pressure gradient generated strong west winds across the Absaroka Range. A few locations experienced gusts over 70 mph. At an automated station on Chief Joseph Pass sustained wind speeds of 50 mph or more occurred for the better part of six hours during the evening. The peak sustained speed of 67 mph was recorded at 1820MST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 9, 1:54 PM MST, 3 hours 51 minutes earlier.

Area forecast discussion, Dec 9, 1:54 PM MST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
154 PM MST TUE DEC 9 2008

SHORT TERM...TONIGHT THROUGH FRIDAY
TEMPERATURES WILL BE A CHALLENGE TONIGHT AS STEEP INVERSIONS SET
UP IN MOST BASIN/VALLEY LOCATIONS WHILE WINDS TRY AND MIX DOWN AND
BLOW IN OTHER AREAS. ALSO...SOME LEE ENHANCED CLOUD COVER WILL
MOVE DOWN FROM THE NW. HAVE GENERALLY LOWERED TEMPERATURES IN THE
FAR WEST VALLEYS AND CENTRAL BASINS...ESPECIALLY AFTER SEEING HOW
LOW SOME AREAS GOT THIS MORNING. ALSO RAN OUR DIURNAL OBS TOOL
USING NAM12 GUIDANCE TO INDICATE RISING TEMPERATURES IN THE WIND
AREAS AFTER THE BRIEF DROP THIS EVENING. WEAK PUSH OF ISENTROPIC
LIFT RACES SE ACROSS THE AREA OVERNIGHT WITH JUST A FEW MTN
FLURRIES OR BRIEF LIGHT SNOW POSSIBLE. LITTLE OR NO ACCUMULATION.
THE GFS WAS FOLLOWED TODAY AND IS SHOWS A BRIEF BREAK IN BETWEEN
SYSTEMS WEDNESDAY WHILE A CLIPPER BRUSHES OUR NERN ZONES. ANOTHER
AREA OF ISENTROPIC LIFT IMPACTS THE WEST AND POTENTIALLY THE SOUTH
ON THURSDAY. THIS SYSTEM APPEARS TO HAVE A LITTLE MORE MOISTURE
WITH IT THAN TONIGHTS SYSTEM. IT ALSO APPEARS ANOTHER CLIPPER
WILL BRUSH OUR NERN ZONES IN THE AFTERNOON THURSDAY. WE THEN
SHOULD SEE A BREAK INTO AT LEAST PART OF FRIDAY BEFORE THE MORE
SIGNIFICANT CHANGES BEGIN TO TAKE SHAPE BEYOND THE SHORT TERM
PERIOD. THE GFS IS GENERALLY HOLDING OFF ON ANY PCPN IN THE NWRN
ZONES UNTIL FRIDAY NIGHT WHILE THE NAM IS ABOUT 12 HOURS FASTER.
SINCE OUR FORECAST HAD A CHANCE OF SNOW IN IT FOR FRIDAY...I JUST
SLOWED IT DOWN FOR 6 HOURS AND LEFT THE CHANCE POPS IN FOR THE
AFTERNOON. TEMPERATURES WILL CONTINUE TO BE A CHALLENGE THROUGH
THE SHORT TERM PERIOD WITH INVERSION TRAPPED BASINS AND VALLEYS.
ENOUGH GRADIENT MAY DEVELOP FOR AT LEAST PORTIONS OF THE CENTRAL
BASINS TO MIX BY FRIDAY. HIGHS WILL ALSO BE HINDERED AT TIMES WITH
CLOUD COVER.

LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
GFS AND ECMWF HAVE BACKED OFF WITH THE COLD FRONT PUSH INTO WY
FRIDAY. THUS A MILD DAY ALONG WITH DRY CONDITIONS AT THE LOWER
ELEVATIONS. WILL KEEP A CHANCE OF SNOW IN THE WESTERN MTS AS
MOISTURE DOES INCREASE IN THE AFTERNOON IN A WEST FLOW ALOFT. THE
COLD FRONT INVADES NORTHERN AND WESTERN WY LATE FRI NIGHT. HAVE
INCREASED THE SNOW CHANCE IN THE WESTERN MTS FRI NIGHT AS THE
FIRST SHORTWAVE SWINGS TOWARD WESTERN WY. CENTRAL AND EAST ZONES
STILL LOOK MOSTLY DRY ASIDE FROM LIGHT SNOW DEVELOPING IN THE FAR
NORTH LATE FRI NIGHT BEHIND THE FRONTAL PUSH. WILL SEE HOW THINGS
LOOK IN UPCOMING MODEL RUNS. THE COLD FRONT SURGES SOUTH ON
SATURDAY BRINGING MUCH COLDER TEMPERATURES AND THE CHANCE FOR SNOW
BEHIND THE FRONTAL PASSAGE. AGAIN HAVE RAISED PRECIP CHANCES
ESPECIALLY IN THE WEST WHERE A MOIST WEST SOUTHWEST FLOW IS
FORECAST. SATURDAY NIGHT THROUGH SUNDAY NIGHT LOOK QUITE COLD WITH
PERIODS OF LIGHT SNOW MOST PLACES. THE GFS AND ECMWF HAVE SOME
DIFFERENCES WITH THE WESTERN TROUGH AND SHORTWAVE TIMING AS PIECES
OF ENERGY SWING THROUGH THE TROUGH. HAVE INCREASED THE PRECIP
CHANCE MOST AREAS SAT NIGHT THROUGH SUN NIGHT. MONDAY AND TUESDAY
LOOK TO BE QUITE COLD WITH SOME LIGHT SNOW AT TIMES PER THE GFS
AND ECMWF DESPITE THEIR DIFFERENCES IN TROUGH ORIENTATION BY THAT
TIME. STILL A LOT OF UNCERTAINTY ON HOW THIS TROUGH WILL SET UP
THIS WEEKEND INTO NEXT WEEK FOR SNOW PRODUCTION. THE MAIN AGREEMENT
IS THE FRIGID TEMPS FROM SUNDAY THROUGH TUESDAY.

AVIATION...
WESTERLY WINDS WILL INCREASE TONIGHT AND CONTINUE THROUGH WEDNESDAY
ACROSS THE ABSAROKA MOUNTAINS...EAST SLOPE OF THE WIND RIVER
MOUNTAINS...THE BIG HORN MOUNTAINS AS WELL AS SWEETWATER COUNTY. THE
STRONGEST WINDS WILL OCCUR ACROSS THE ABSAROKA MOUNTAINS WHERE
SUSTAINED WIND SPEEDS WILL BE 30 TO 40 MPH WITH GUSTS AS HIGH AS 50
TO 70 MPH. THERE WILL BE SOME LOCAL SUSTAINED WIND SPEEDS OF 40 TO
60 MPH WITH GUSTS TO 80 TO 90 MPH IN THE ABSAROKA MOUNTAINS.
ELSEWHERE ACROSS THE ABOVE MENTIONED AREAS WINDS WILL GENERALLY BLOW
AT 20 TO 30 MPH WITH SOME GUSTS TO 40 MPH. OTHERWISE VFR CONDITIONS
ARE EXPECTED THROUGH WEDNESDAY. EXPECT CIGS OF 3 TO 4K TO DEVELOP
OVER THE FAR WEST LATE TONIGHT THROUGH WEDNESDAY.

FIRE WEATHER...
ANOTHER COLD NIGHT WITH INCREASING WEST TO SOUTHWEST WIND IN AREAS.
THE STRONGEST WIND WILL BE ALONG THE EAST SLOPE OF THE ABSAROKA
MOUNTAINS WHERE HIGH WINDS ARE EXPECTED. IT WILL ALSO BECOME WINDY
ACROSS INTERSTATE 80 AND OVER TO CASPER. THE BASINS AND VALLEY
WILL GENERALLY HAVE STEEP INVERSIONS AND VERY COLD TEMPERATURES AGAIN.
WEDNESDAY WILL NOT BE QUITE AS COLD WITH CONTINUED WINDY AREAS AND
VALLEY/BASIN INVERSIONS. A FEW FLURRIES OR LIGHT SNOW IS POSSIBLE
IN THE NORTHWEST MOUNTAINS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 5 PM THIS AFTERNOON TO 8 AM MST WEDNESDAY
FOR WYZ002.

&&

SHORT TERM...SKRBAC
LONG TERM...AR
AVIATION...LIPSON
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Dec 9, 2:00 PM MST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
200 PM MST TUE DEC 9 2008

WYZ001>020-022>030-101200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
200 PM MST TUE DEC 9 2008

...HIGH WIND WARNING FOR THE ABSAROKA MOUNTAINS TONIGHT THROUGH
WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT

VERY STRONG WEST WINDS ARE EXPECTED TO DEVELOP ACROSS THE ABSAROKA
MOUNTAINS THIS EVENING AND ARE EXPECTED TO CONTINUE THROUGH THE
NIGHT. WIND SPEEDS ARE EXPECTED TO REACH 40 TO 60 MPH WITH GUSTS OF
80 TO 90 MPH ALONG PORTIONS OF THE CHIEF JOSEPH HIGHWAY. LESSER
WIND SPEEDS ARE EXPECTED ACROSS THE REST OF THESE MOUNTAINS. THE
STRONGEST WINDS ARE EXPECTED TO OCCUR BETWEEN 2 AND 5 AM TONIGHT.
IN ADDITION...THESE WINDS WILL CAUSE CONSIDERABLE BLOWING AND
DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY STRONG WEST WINDS ARE EXPECTED TO CONTINUE ACROSS THE ABSAROKA
MOUNTAINS THROUGH 8 AM TUESDAY. THESE WINDS WILL CAUSE CONSIDERABLE
BLOWING AND DRIFTING SNOW.

A WINTER STORM MAY BRING SIGNIFICANT SNOWFALL AND MUCH COLDER WEATHER
ACROSS WEST AND CENTRAL WYOMING SATURDAY THROUGH MONDAY. THIS WINTER
STORM SYSTEM WILL LIKELY HAVE SIGNIFICANT IMPACTS ON TRAVEL AND
OUTDOOR ACTIVITIES. STAY TUNED FOR UPDATES ALL WEEK ON THIS WEATHER
SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Absaroka Mountains

When
December 9, 5:45 PM MST to December 10, 12:15 AM MST
Where
Absaroka Mountains forecast zone
Measured
58 kt (67 mph) measured sustained
Reported by
Mesonet
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137263.